Q:

5/15/2013
I have been seeing a patient who is 8 years old and has had chronic hives for more than 4 years. The hives are nicely controlled by daily Zyrtec but he is unable to come off of it for even one day. Today, I was asked regarding "Zyrtec withdrawal." I have never heard of such a thing, but apparently, there are quite a few complaints about it on the Consumer review website re: Zyrtec. Is there such a thing? Thank you.

A:

Thank you for your inquiry.

You are correct; when one does an Internet search using the key words “Zyrtec withdrawal,” one finds a large number of anecdotal reports posted on message boards and written in blogs and personal diaries regarding symptoms of various sorts upon cessation of the administration of cetirizine. However, this is not unique to cetirizine. One sees similar anecdotal reports related to the cessation of treatment with diphenhydramine, loratadine, fexofenadine, pseudoephedrine, and antihistamines in general. However, I am not aware of any studies that have systematically evaluated these reports, and could find none on a search of the medical literature.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.


AAAAI - American Academy of Allergy Asthma & Immunology